Illinois, 2003

Hail and Damaging Winds in Illinois, July 20 to 21, 2003

July 20 to 21, 2003 · NWS DVN · 11 events in 5 counties and zones

Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61 million
Crop damage
$28 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area. KCRG TV and KGAN TV in Cedar Rapids measured 63 knots (73 mph) and 53 knots (61 mph) respectively at their studios during the storm. At the height of the storm in Cedar Rapids, Alliant Energy reported that about half of its 70,000 customers in the Cedar Rapids area were without power. Sporatic wind damage then occurred from Cedar Rapids to the Mississippi River. Heavy rain accompanying the storms produced mainly nuisance street flooding in many cities but did result in 2 mudslides, one in Moline, Illinois and another across Illinois 84 just northwest of Mississippi Palisades State Park in Carroll County Illinois. The second mudslide resulted in a traffic accident with no injuries. In Muscatine County the storms evolved into a bow echo and then raced East Southeast and produced widespread wind damage with winds estimated at 80 knots or stronger (92 mph) that lasted 10 to 15 minutes across the Illinois Counties of Rock Island, Mercer, and Southern Henry. An unsubstantiated wind gust of 90 knots (104 mph) occurred at Lock and Dam 16 on the Mississippi River just east of Muscatine, Iowa. Mercer and Southern Henry counties in Illinois had extensive damage from the bow echo with Galva, Illinois, in southern Henry County being hardest hit. An estimated 10,000 to 15,000 people were without power in the affected 3 counties. High winds of at least 80 knots (92 mph) lasted for nearly 15 minutes in Galva, toppling a grain elevator onto the BNSF railroad mainline. The combination of the toppled grain elevator and a propane leak caused by the fallen elevator halted rail traffic for 11 hours, delaying 7 or 8 BNSF trains. Blackhawk College East Campus in Southeast Henry County cancelled classes for several days due to considerable damage with many trees and power lines down. In Henry County Illinois alone, an estimated 25,000 acres of corn was flattened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 8:35 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 20, 8:35 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 7:18 AM CST, 15 hours 12 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

In the hours before

Local storm report, Jul 20, 10:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 PM    MARTELLE                  IA   TORNADO
07/20/03   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 10:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    MARTELLE                  IA   TORNADO
07/20/03   JONES                          ON THE GROUND BETWEEN
                                          MARTELLE AND MORLEY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 10:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    WALFORD                   IA   FUNNEL CLOUD
07/20/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 20, 10:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1119 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    ANAMOSA                   IA   50 MPH TSTM GUST
07/20/03   JONES                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    CEDAR RAPIDS              IA   TORNADO
07/20/03   LINN                           ROOF OFF OF BUILDING ON
                                          PEACE AVENUE IN
                                          NORTHWEST PORTION OF
                                          CITY. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 20, 10:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    CEDAR RAPIDS              IA   FUNNEL CLOUD
07/20/03   LINN                           FUNNEL CLOUD REPORTED
                                          OVER TV STATION KCRG IN
                                          TOWN. REPORTED BY MEDIA.

The radar

The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, Rock Island

When
July 20, 10:30 PM CST to July 21, 12:30 AM CST
Where
Rock Island County, Moline
Measured
2.08
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Street flooding

Heavy Rain, Carroll

When
July 20, 11:17 PM CST to 11:59 PM CST
Where
Carroll County, 1 mi NE of Marcus
Measured
1.6
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.167, -90.050

Thunderstorm Wind, Carroll

When
July 20, 11:20 PM CST to 11:27 PM CST
Where
Carroll County, 5 mi NNW of Savanna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -91.000

Tree limbs down on Illinois 84

Thunderstorm Wind, Rock Island

When
July 20, 11:27 PM CST to 11:50 PM CST
Where
Rock Island County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Also reported by emergency manager. Southwest part of lower Rock Island county from the Mississippi River to just west of Reynolds. Power lines down with corn flattened.

Thunderstorm Wind, Rock Island

When
July 20, 11:27 PM CST to 11:38 PM CST
Where
Rock Island County, 6 mi WNW of Illinois City
Measured
59 kt (68 mph) measured gust
Property damage
$100,000
Crop damage
$20,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.400, -89.917

Lock & Dam 16; unconfirmed gust of 90 knots (104 mph)

Thunderstorm Wind, Mercer

When
July 20, 11:34 PM CST to July 21, 12:10 AM CST
Where
Mercer County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$10 million
Crop damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Also reported by spotters. Considerable damage in Viola, Hamlet, North Henderson, and Aledo with numerous trees and power lines down. Large areas of corn flattened.

Thunderstorm Wind, Whiteside

When
July 20, 11:50 PM CST to 11:59 PM CST
Where
Whiteside County, Coleta
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.550, -90.650

Radio tower at Fire Station downed

Lightning, Mercer

When
July 20, 11:51 PM CST
Where
Mercer County, 2 mi S of Keithsburg
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -90.783

House on fire from lightning strike

Thunderstorm Wind, Henry

When
July 21, 12:00 AM CST to 12:40 AM CST
Where
Henry County, Countywide
Measured
80 kt (92 mph) estimated gust
Property damage
$50 million
Crop damage
$25 million
Reported by
NWS STORM SURVEY
Coordinates
42.150, -90.183

Also reported by law enforcement, spotters, and emergency managers in the southern part of the county. Extensive damage in Woodhull, Alpha, Nekoma, and Galva. Law enforcement reported zero visibility at the height of the storm on I-74 with cars blown into the ditches.

Thunderstorm Wind, Henry

When
July 21, 12:00 AM CST to 12:05 AM CST
Where
Henry County, Annawan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -89.800

Trees down in a separate storm that was not part of the bow echo in Southern Henry County.

Hail, Henry

When
July 21, 12:17 AM CST
Where
Henry County, Galva
Measured
0.88 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -90.133

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369396, 5369397, 5369458, 5368817, 5369462, 5368818, 5369459, 5369460, 5368819, 5368820, 5369461.